How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Sohaib Your Own Question
Dr. Sohaib
Dr. Sohaib, Doctor
Category: Health
Satisfied Customers: 4709
Experience:  M.B;B.S ; FCPS Experienced in all Medical Specialties
28277873
Type Your Health Question Here...
Dr. Sohaib is online now
A new question is answered every 9 seconds

Hello, I started out with a uti that I have been taking Bactrim

This answer was rated:

Hello,
I started out with a uti that I have been taking Bactrim for and have been about a week. In the meantime I have developed chills, joint pain, swollen and painful lymph nodes, nausea and vomiting, a cough and fatigue. I am not able to sleep however. Could this be a reaction to the med or could it be the uti was a symptom of something else. Don't seem to be getting better but some symptoms go away and new ones emerge.

Hello and thank you for the question.

Answers given are for informational purposes only and are not meant to replace an exam by an in-person.

I am Dr. Sohaib, a practicing Internal Medicine Specialist and i will do my best to help you today.

You need to answer a few questions first which will help me assist you in a better way.

What was the diagnosis of UTI based upon? Just symptoms or did you have a urine test/culture done?

Are you taking any other drug besides bactrim?

Are you still taking Bactrim?

Have you checked your temperature?

Customer: replied 3 years ago.

Hello,


I had the symptoms so my doctor said to bring in a urine sample so he could be sure and prescribe the correct antibiotic.


No other drugs. Used AZO for the first couple of days but don't need it now.


Taking Bactrim for 6 days. Have also noticed that the pain in urination begins again if I am late with the Bactrim. Basically that's how I can tell if I forgot to take it.

Thank you very much for the useful information Elizabeth.

The symptoms you have are more likely to be a result of a viral infection (which are know to give generalized body symptoms such as cough, sore throat, joint pains, lymph node enlargement, and fatigue) and its extremely unlikely to be a result of the drug reaction to bactrim (but yes this remains a remote possibility).

There is no test to diagnose this with certainty whether these new symptoms are from the drug; but yes a comprehensive clinical evaluation in terms of a physical examination as well as blood CBC/ESR will help identify the presence of a viral infection.

Usually most of these infections are self limiting requiring no specific treatment; except for symptomatic management in terms of pain/cough control until the body's immune system clears off the infection spontaneously.

Your doctor may also stop bactrim now since 7/8 days have passed and this is usually enough time for an uncomplicated UTI to be treated.

So stopping the bactrim (after a urine test to make sure the infection is eradicated), clinical examination, and blood work should be your next step about which you should discuss with your doctor.

There is no harm in taking Tylenol for fever and pain control.

Claritin or benadryl for cough and throat irritation.

Keep yourself adequately hydrated.

And have rest.

My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service as this is the only way i get credit for my time and expertise on your question.

If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Kindest Regards.

Dr. Sohaib and 5 other Health Specialists are ready to help you